Texas, 2002

Flash Flooding and Hail in Texas, May 5, 2002

May 5, 2002 · NWS MAF · 10 events in 3 counties and zones

Thunderstorms developed during the late afternoon along a dryline stretched across West Texas and parts of New Mexico on the 5th. with more significant storms across the Texas Panhandle region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms developed during the late afternoon along a dryline stretched across West Texas and parts of New Mexico on the 5th. It was an active severe weather day regionally...with more significant storms across the Texas Panhandle region. Thunderstorms across the Big Bend region and the western Permian Basin produced damaging winds and hail to the size of hen eggs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 12:30 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 5, 12:30 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT SUN MAY 5 2002

SPLIT FLOW PATTERN CONTINUES WITH MOIST SUBTROPICAL JET EXTENDING
FROM SOUTHERN BAJA INTO WEST TEXAS.  SURFACE ANALYSIS AT NOON
INDICATED THAT THE DRYLINE HAS RETREATED WESTWARD TO ALONG/WEST OF A
CARLSBAD TO CHISOS BASIN LINE WITH DEWPOINTS IN THE 60S EAST OF THE
DRYLINE.  VISIBLE SATELLITE AT NOON INDICATED A N/S LINE OF TOWERING
CUMULUS NORTH OF I-10/I-20 IN EASTERN CULBERSON COUNTY ALIGNED
WITH MAX LOW LEVEL MOISTURE CONVERGENCE.  KMAF 18Z SOUNDING
INDICATED DECENT LOW LEVEL DIRECTIONAL SHEAR...STEEP LAPSE RATES
ALOFT...LI OF MINUS 5 AND 50+KT DEEP LAYER SHEAR.  CURRENT
ENVIRONMENT PLUS STRENGTHENING 40-50KT LOW LEVEL JET THIS EVENING
ARE SUPPORTIVE FOR SCATTERED SUPERCELLS WITH LARGE HAIL AND A FEW
TORNADOES ACROSS THE PERMIAN BASIN LATER TODAY.

SURFACE DRYLINE WILL RETREAT WESTWARD INTO SE NEW MEXICO OVERNIGHT...
THEN SURGE EASTWARD INTO THE PERMIAN BASIN MONDAY AFTERNOON.  WILL
CARRY SLIGHT CHANCE POPS FOR STORMS TO OVERCOME A STRENGTHENING CAP
AND INITIATE ALONG THE DRYLINE MONDAY AFTERNOON.  VERTICAL WIND
PROFILES AND DEGREE OF INSTABILITY WILL RESULT IN STRONG TO SEVERE
INTENSITY FOR STORMS THAT DO DEVELOP.

AS THE WEST COAST UPPER LEVEL TROUGH EJECTS ACROSS THE CENTRAL
PLAINS ON TUESDAY...THE DRYLINE WILL SURGE FURTHER EAST DURING THE
DAY WITH SLIGHT CHANCE POPS FOR THE EASTERN COUNTIES.  WILL
ALSO MENTION SLIGHT CHANCE POPS TRANSITIONING INTO THE WEEKEND AS
REMAINS OF COLD FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED
THUNDERSTORMS.

PRELIM TEMPS/POPS BELOW...

MAF  65/95/67/93    3221
LSA  63/94/61/91    3221
6R6  69/95/69/94    2111
MRF  57/86/54/86    1---
CNM  61/96/59/94    1---

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Local storm report, May 5, 11:38 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    11 W SNYDER               TX   .75 INCH HAIL
05/04/02   SCURRY                         DIME SIZED HAIL. PUBLIC
                                          REPORT.

0845 PM    6 N SNYDER                TX   1.25 INCH HAIL
05/04/02   SCURRY                         HALF DOLLAR SIZED HAIL
                                          ON HWY 208. PUBLIC
                                          REPORT.

0915 PM    KNAPP                     TX   1.75 INCH HAIL
05/04/02   SCURRY                         GOLFBALL SIZED HAIL.
                                          SPOTTER REPORT.

0930 PM    TARZAN                    TX   1.75 INCH HAIL
05/04/02   MARTIN                         GOLFBALL SIZED HAIL
                                          NEAR TARZAN. REPORT
                                          FROM MARTIN COUNTY
                                          SHERIFFS OFFICE.

1100 PM    2 SW KNAPP                TX   1 INCH HAIL
05/04/02   SCURRY                         QUARTER SIZED HAIL 2
                                          MILES SW OF KNAPP.
                                          PUBLIC REPORT.

1125 PM    IRA                       TX   1 INCH HAIL
05/04/02   SCURRY                         QUARTER SIZED HAIL.
                                          REPORT FROM STORM
                                          SPOTTER.

1141 PM    DUNN                      TX   WIND DAMAGE
05/04/02   SCURRY                         POWER LINES DOWN. STOP
                                          SIGNS BLOWN OVER.
                                          REPORT FROM STORM
                                          SPOTTER AND SHERIFFS
                                          OFFICE.

1145 PM    DUNN                      TX   .75 INCH HAIL
05/04/02   SCURRY                         DIME SIZED HAIL. REPORT
                                          FROM STORM SPOTTER.

1145 PM    6 N COLORADO CITY         TX   TORNADO
05/04/02   MITCHELL                       CONFIRMED TORNADO
                                          TOUCHDOWN 6-7 MILES
                                          NORTH OF COLORADO CITY.
                                          REPORT FROM STORM
                                          SPOTTER.

1201 AM    5 N LORAINE               TX   2.75 INCH HAIL
05/05/02   MITCHELL                       BASEBALL SIZED HAIL 5
                                          MILES NORTH OF LORAINE.
                                          REPORT FROM STORM
                                          SPOTTER.

1203 AM    4 N LORAINE               TX   TORNADO
05/05/02   MITCHELL                       CONFIRMED TORNADO 4
                                          MILES NORTH OF
                                          LORRAINE. REPORT FROM
                                          STORM SPOTTER.

1203 AM    4 N LORAINE               TX   2.75 INCH HAIL
05/05/02   MITCHELL                       BASEBALL SIZED HAIL 4
                                          MILES NORTH OF LORAINE.
                                          REPORT FROM STORM
                                          SPOTTER.
Special weather statement, May 5, 12:55 PM CST, 2 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN MAY 5 2002

.SYNOPSIS...
A DRYLINE FROM NEAR CARLSBAD TO ALPINE TO THE BIG BEND REGION EARLY
THIS AFTERNOON WILL BEGIN MOVING EAST BY LATE AFTERNOON.  AN UPPER
LEVEL DISTURBANCE TO THE WEST OF EL PASO WILL MOVE ACROSS SOUTHEAST
NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING.  AS THE DRYLINE
MOVES EAST ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND
THE PERMIAN BASIN...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF IT...SOME OF WHICH WILL BE SEVERE.

.THREATS...
SEVERE THUNDERSTORMS...
LOCATIONS GENERALLY ALONG AND EAST OF A LINE FROM MALJAMAR TO ORLA TO
ALPINE TO LAJITAS WILL BE SUSCEPTIBLE TO STRONG THUNDERSTORM
DEVELOPMENT AS THE DRYLINE MOVES EAST ACROSS THE AREA.  LOW LEVEL
MOISTURE CONVERGING ALONG THE DRYLINE...APPROACHING LIFT FROM THE
UPPER LEVEL DISTURBANCE COMBINED WITH STRONG DAYTIME HEATING...IS
EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP RAPIDLY
IN PROXIMITY TO THE DRYLINE THIS AFTERNOON AND EVENING.

THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY AFTER INITIAL
DEVELOPMENT.  VERTICAL WIND PROFILES TODAY SUPPORT THE DEVELOPMENT OF
STORMS WITH SUPERCELL STRUCTURES.  THE THREAT OF TORNADOES IS
EXPECTED TO BE LIMITED...DUE TO HIGH UPDRAFT BASES AND THE LACK OF
SIGNIFICANT BOUNDARIES AT THE SURFACE.  HOWEVER...ANY STORMS ACROSS
THE PERMIAN BASIN THAT INTERACT WITH OUTFLOW BOUNDARIES REMAINING
FROM SATURDAYS STORMS...MAY REPRESENT A THREAT FOR AN ISOLATED
TORNADO.  THE PRIMARY THREATS ARE EXPECTED TO BE LARGE HAIL AND
DAMAGING WINDS.

SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO...THE
PERMIAN BASIN...AND THE TRANS PECOS REGION SHOULD REMAIN ALERT AND
READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...THROUGH THIS EVENING.

AKL
Special weather statement, May 5, 2:55 PM CST, 25 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081-082-
060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING)
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...REEVES...SCURRY...TERRELL...UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO
CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND
TATUM

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
May 5, 3:20 PM CST to 3:30 PM CST
Where
Brewster County, Terlingua
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.333, -103.600

Dime size hail covered the ground up to two inches deep.

Thunderstorm Wind, Brewster

When
May 5, 3:30 PM CST
Where
Brewster County, Study Butte
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
29.317, -103.533

Minor roof damage rsulted from thunderstorm winds.

Hail, Brewster

When
May 5, 4:35 PM CST to 4:55 PM CST
Where
Brewster County, 43 mi E of Study Butte
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.317, -102.817

Hail, Gaines

When
May 5, 5:00 PM CST
Where
Gaines County, 22 mi W of Seminole
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -103.033

Thunderstorm Wind, Pecos

When
May 5, 5:03 PM CST
Where
Pecos County, 6 mi W of Ft Stockton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
30.883, -102.967

A storm spotter measured severe thunderstorm wind gusts at the intersection of FM2037 and Interstate 10.

Flash Flood, Pecos

When
May 5, 5:29 PM CST
Where
Pecos County, 13 mi NW of Ft Stockton
Reported by
TRAINED SPOTTER
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

High water was reported over the road at the intersection of Highways 285 and FM 1776.

Flash Flood, Pecos

When
May 5, 5:49 PM CST
Where
Pecos County, 10 mi WNW of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

12-17 inches of water was reported covering FM1776 between Highway 285 and Interstate 10.

Hail, Pecos

When
May 5, 5:49 PM CST
Where
Pecos County, 11 mi NW of Ft Stockton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.000, -103.000

Reported on FM1776.

Flash Flood, Pecos

When
May 5, 5:52 PM CST
Where
Pecos County, 10 mi W of Ft Stockton
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

5 inches of water covered the intersection of FM1776 and Interstate 10.

Hail, Pecos

When
May 5, 6:03 PM CST
Where
Pecos County, 9 mi N of Ft Stockton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.017, -102.867

Reported on highway 18.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296895, 5296896, 5296897, 5296898, 5296899, 5296900, 5296901, 5296902, 5296979, 5296980.